Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 141, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 1998, 7:24 PM CDT for Holt County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1998, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 17, 1998, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:40 PM CDT | Hail 0.75 | Chambers, NE | Large tree limbs blown down. |
| Jun 17, 7:45 PM CDT | Thunderstorm Wind | Page, NE | Downburst thunderstorm winds struck 5 farmsteads east and northeast of Page damaging or destroying several out buildings. Five center pivot irrigation systems were damaged. Hail accompanying the winds produced extensive crop damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3449 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.9
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS1 KLBF 180023 RRA SVRLBF NEC089-180130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 724 PM CDT WED JUN 17 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 830 PM CDT * AT 724 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH SOUTHEAST OF O NEILL OR 8 MILES WEST SOUTHWEST OF EWING MOVING NORTH NORTHEAST AT 40 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... EWING BY 730 PM CDT INMAN BY 730 PM CDT O NEILL BY 735 PM CDT PAGE BY 740 PM CDT A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:20 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 2:20 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 220 PM CDT WED JUN 17 1998 ...SHORT TERM PROBLEM WILL BE THUNDERSTORMS.... SURFACE BOUNDARY/FRONT LOCATED FROM WEST OF VTN...TO JUST WEST OF LBF...TO NEAR MCK AND MOVG LITTLE AS LOW DRIFTS NORTH ALONG FRONT TO THE NORTHWEST OF LBF. ANOTHER LOW IN SOUTHEAST CO ALONG FRONT. LOW CLOUDS WITH SOME DRIZZLE AND FOG IN PLACE OVER THE EASTERN PANHANDLE INTO PARTS OF NORTH CENTRAL NE. EAST OF FRONT BEST SURFACE CONVERGENCE FROM CENTRAL KS INTO CENTRAL AND EASTERN NE. 60+ DEWPOINTS ACROSS THE AREA WITH DRY PUNCH PUSHING INTO SOUTHWEST KS. KFTG AND KCYS WITH SHWRS TSTMS MOVING INTO THE HIGH PLAINS SEVERAL FACTORS SEEM TO BE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER EVENT THIS EVENING AND TONIGHT. STRONG CAP IN PLACE SHOULD LIMIT DEVELOPMENT UNTIL STRONG DYNAMICS WITH UPPER LEVEL SYSTEM BEGIN TO TAKE EFFECT AND SITUATION AT THAT POINT COULD BECOME EXPLOSIVE WITH A VERY UNSTABLE ATMOSPHERE WAITING. 7H TEMPS DROP FROM 4 TO 6 DEG C BETWEEN 00Z AND 06Z OVER MUCH OF CWFA AND A DELTA T AT -20 OR GREATER. LAYER MEAN VVELS AND Q-G FORCING ARE PRESENT IN VARYING DEGREES DEPENDING ON THE MODEL. AFTER TONIGHT IT APPEARS ETA AGAIN TOO FAST MOVING SURFACE SYSTEM OUT OF THE CWFA AND WILL OPT FOR AVN/NGM AS MODEL OF CHOICE. MEAN RH INCREASES OVER CWFA FROM NORTHWEST DURING DAY WITH GOOD LIFT. BEST POPS NORTHWEST DECREASING TO SOUTH AND EAST. LAYER MEAN LAPSE RATES WOULD STILL POINT TO TSTMS IN THE ANW/ONL GROUP. THU NGT AND FRI WITH LESS CLDNS AND ONLY SMALL POPS ACROSS THE NORTH ON THU. MOS NUMBERS SIMILAR AND FOLLOWED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF EB 056/078 050/085 056 431- OGA EB 056/071 052/079 056 331- ONL EB 062/079 053/079 058 543- IML EB 058/076 052/082 056 331- VTN EB 056/068 049/080 055 463- BOWMAN
In the hours before
Local storm report, Jun 17, 1:33 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
133 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 21 SSE SENECA NE 1.00 INCH HAIL
06/16/98 THOMAS
1110 PM 8 NE OSHKOSH NE 0.75 INCH HAIL
06/16/98 GARDEN
1130 PM 8 E DUNNING NE WIND DAMAGE
06/16/98 BLAINE NUMEROUS LARGE TREE LIMBS
DOWN
1135 PM 20 SW HYANNIS NE 0.75 INCH HAIL
06/16/98 GRANT
1201 AM 9 S ARTHUR NE 1.75 INCH HAIL
06/17/98 ARTHUR
1155 PM 16 S ARTHUR NE 1.75 INCH HAIL
06/16/98 KEITH
1208 AM 9 S ARTHUR NE 1.75 INCH HAIL
06/17/98 ARTHUR
1230 AM 3 W TAYLOR NE 0.75 INCH HAIL
06/17/98 LOUP
0115 AM 5 ENE WHITMAN NE 1.00 INCH HAIL
06/17/98 GRANT
0115 AM 5 N BURWELL NE 0.75 INCH HAIL
06/17/98 GARFIELD
0200 AM 5 NE ERICSON NE 0.75 INCH HAIL
06/17/98 WHEELER
WERTLocal storm report, Jun 17, 1:33 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
133 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 21 SSE SENECA NE 1.00 INCH HAIL
06/16/98 THOMAS
1110 PM 8 NE OSHKOSH NE 0.75 INCH HAIL
06/16/98 GARDEN
1130 PM 8 E DUNNING NE WIND DAMAGE
06/16/98 BLAINE NUMEROUS LARGE TREE LIMBS
DOWN
1135 PM 20 SW HYANNIS NE 0.75 INCH HAIL
06/16/98 GRANT
1201 AM 9 S ARTHUR NE 1.75 INCH HAIL
06/17/98 ARTHUR
1155 PM 16 S ARTHUR NE 1.75 INCH HAIL
06/16/98 KEITH
1208 AM 9 S ARTHUR NE 1.75 INCH HAIL
06/17/98 ARTHUR
1230 AM 3 W TAYLOR NE 0.75 INCH HAIL
06/17/98 LOUP
0115 AM 5 ENE WHITMAN NE 1.00 INCH HAIL
06/17/98 GRANT
0115 AM 5 N BURWELL NE 0.75 INCH HAIL
06/17/98 GARFIELD
0200 AM 5 NE ERICSON NE 0.75 INCH HAIL
06/17/98 WHEELER
WERTThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 65 min |
| Jun 17, 8:16 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 64 min |
| Jun 17, 8:27 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 48 min |
| Jun 17, 11:12 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.